Nevada, 2014

Damaging Wind in Nevada, July 3, 2014

July 3, 2014 · NWS LKN · 1 event in 1 county or zone

A dry microburst produced a wind gust to 59 mph at the Combs Canyon RAWS site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A dry microburst produced a wind gust to 59 mph at the Combs Canyon RAWS site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 3, 2:34 PM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 3, 2:34 PM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
334 PM PDT THU JUL 3 2014

.SYNOPSIS...HOT WEATHER WILL PERSIST THROUGH THE NEXT WEEK. AFTER
REACHING A MINIMUM ON INDEPENDENCE DAY...THUNDERSTORM ACTIVITY
WILL GRADUALLY INCREASE THROUGH THE FOLLOWING SIX DAYS.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY. BEST MOISTURE AND WIND
CONVERGENCE IS LOCATED ACROSS EAST-CENTRAL NEVADA TODAY...WHERE A
DECENT NUMBER OF THUNDERSTORMS HAVE DEVELOPED. SPOTTY STORMS ARE
POSSIBLE ELSEWHERE BUT SHOULD BE VERY FEW AND FAR BETWEEN.
MOISTURE IS BEING PUSHED OUT OF THE AREA TONIGHT AS A WEAKENING
SHORTWAVE MOVES THROUGH AND WINDS ALOFT SHIFT TOA MORE WESTERLY
DIRECTION. ADD IN THE BUILDING HEIGHTS ON FRIDAY AS THE RIDGE TO
OUR SOUTHEAST SURGES...AND WE SHOULD HAVE THE MAKINGS OF A NICE
QUIET (BUT FIRECRACKER HOT) INDEPENDENCE DAY 2014. STILL CAN'T
COMPLETELY RULE OUT AN ISOLATED THUNDERSTORM...MOST LIKELY IN
EASTERN ELKO COUNTY...BUT FOR SURE COVERAGE SHOULD BE MUCH REDUCED
ON FRIDAY AS COMPARED TO WHAT WE ARE SEEING RIGHT NOW. AS
IMPLIED...TEMPS WILL BE WELL ABOVE NORMAL...WITH WIDESPREAD MID-
UPPER 90S AND SOME READINGS IN THE LOW 100S.

HEIGHTS WILL CONTINUE TO RISE SUNDAY AS THE RIDGE SHIFTS
NORTHWESTWARD TOWARD US. WITH THE WINDS SHIFTING TO AN EASTERLY
DIRECTION IN CENTRAL NEVADA...MONSOON MOISTURE WILL START TO MOVE
IN...AND THE THREAT OF THUNDERSTORMS WILL START TO RISE AGAIN.
ELSEWHERE...SATURDAY SHOULD STAY DRY IN NORTHERN NEVADA AND REMAIN
QUITE HOT. RCM

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. MODELS AGREE WELL ON
BUILDING FOUR CORNERS HIGH INTO REGION AND THEN BRINGING REMNANTS
OF EASTERN PACIFIC TROPICAL STORM MOISTURE AROUND WEST SIDE OF
RIDGE INTO NEVADA. SEE NO REASON TO DEVIATE MUCH FROM PREVIOUS
THINKING SO WILL LEAVE THUNDERSTORMS AND SHOWERS IN LONG RANGE
FORECAST. NOT FLOOD CAUSING STORMS...JUST NOT TOTALLY DRY
LIGHTNING. LONG RANGE FORECAST LOOKS HOT WITH RIDGE DOMINATING
REGION. WELCOME TO JULY.

&&

.AVIATION...VFR THROUGH 00Z SATURDAY. ISOLATED THUNDERSTORMS WILL
IMPACT REGION AROUND KEKO AND KELY...MOSTLY AROUND KELY...THROUGH
AROUND 03Z FRIDAY. GUSTS TO 45 TO 50 MPH POSSIBLE WITH STORMS AND
VIRGA.

&&

.FIRE WEATHER...MOISTURE WILL BE MOVING AWAY FROM THE DISTRICT
TONIGHT BUT LINGERING THUNDERSTORMS MAY START SOME NEW FIRES AS
STORMS ARE LIKELY TO BE DRY WITH PW'S LESS THAN 3/4 INCH AND BASES
NEAR 500 MB...ALONG WITH DECENT STORM MOTION. WITH PW'S DROPPING
MOSTLY BELOW 1/2 INCH ON FRIDAY...THUNDERSTORMS SHOULD BE NEARLY
IF NOT COMPLETELY ABSENT...THOUGH GUSTY SOUTH WINDS WHICH WILL NOT
BE FAR BELOW RED FLAG CRITERIA MAY HELP ANY EXISTING FIRES SPREAD.
AS THE RIDGE OF HIGH PRESSURE SETTLES OVER THE GREAT BASIN THIS
WEEKEND INTO EARLY NEXT WEEK...MOISTURE WILL BEGIN TO RETURN TO
CENTRAL NEVADA...THEN POSSIBLY ADVANCE INTO NORTHERN NEVADA BY THE
MIDDLE OF THE WEEK. ALL-IN-ALL...NOT FUN WEATHER FIRE-WISE AS THE
SPORADIC THUNDERSTORMS AND HOT TEMPERATURES PROMISE TO RESULT IN
SPORADIC NEW STARTS THROUGH MOST OF THE PERIOD...THOUGH A
WIDESPREAD DRY LIGHTNING OUTBREAK IS NOT ANTICIPATED. RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

93/98/98/93

In the hours before

Special weather statement, Jul 3, 12:22 PM PST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
122 PM PDT THU JUL 3 2014

NVZ035-039-032115-
SOUTH CENTRAL ELKO COUNTY NV-WHITE PINE COUNTY NV-
122 PM PDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR THE LAGES FIRE IN  NORTHERN
WHITE PINE AND SOUTHERN ELKO COUNTIES UNTIL 215 PM PDT...

AT 118 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORMS AND SHOWERS NEAR LAGES JUNCTION...MOVING NORTHEAST AT 25 MPH.

EXPECT STRONG OUTFLOW WINDS TO IMPACT THE LAGES FIRE THROUGH 215 PM.
WIND GUSTS UP TO 50 MPH FROM ERRATIC DIRECTIONS ARE EXPECTED WITH
THESE CELLS. SOME CELLS MAY ONLY PRODUCE VIRGA AND ERRATIC STRONG
WIND GUSTS WHICH COULD IMPACT FIRE GROWTH AND SPREAD.

* LOCATIONS IMPACTED INCLUDE...
      LAGES JUNCTION...
      HIGHWAYS 93 AND 93 ALTERNATE

&&

LAT...LON 3986 11452 3996 11491 4012 11477 4013 11554
      4018 11549 4040 11544 4081 11518 4080 11516
      4069 11513 4071 11506 4095 11506 4107 11500
      4109 11503 4106 11504 4109 11506 4117 11506
      4117 11442 4012 11441 4011 11433
TIME...MOT...LOC 2020Z 213DEG 20KT 4006 11460

BB
Special weather statement, Jul 3, 1:00 PM PST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
200 PM PDT THU JUL 3 2014

NVZ031-033>039-041-032300-
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHEASTERN NYE COUNTY-
INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE...
SILVER ZONE PASS...WEST WENDOVER...SECRET PASS...
LAMOILLE CANYON...HARRISON PASS....ELY...RUTH...MCGILL...
BATTLE MOUNTAIN...AUSTIN...EUREKA...DIAMOND VALLEY...ELKO...
SPRING CREEK...CARLIN...WELLS...RUBY VALLEY...PEQUOP SUMMIT...
DUCKWATER...CURRANT SUMMIT
200 PM PDT THU JUL 3 2014

...STRONG STORMS MAY PRODUCE GUSTY WINDS TO OVER 50 MPH...

DRY THUNDERSTORMS WEST OF A LINE FROM OWYHEE TO EUREKA TO WARM
SPRINGS WILL PRODUCE GUSTY OUTFLOW WINDS TO OVER 50 MPH. ANY STORM
THAT POPS UP IS CAPABLE OF THIS. WINDS THIS STRONG WILL CAUSE
BRIEF BLOWING DUST WHICH COULD REDUCE VISIBILITY...AND CAUSE
TROUBLE FOR HIGH PROFILE VEHICLES.

THE STORMS WILL CONTINUE THROUGH THE AFTERNOON AND INTO THE EARLY
EVENING.

BB
Special weather statement, Jul 3, 1:12 PM PST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
212 PM PDT THU JUL 3 2014

NVZ031-032200-
NORTHERN ELKO COUNTY NV-
212 PM PDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 300 PM
PDT...

AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTH OF MONTELLO...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS NORTH OF MONTELLO IN NORTHEASTERN ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4139 11424 4163 11435 4166 11403 4150 11403
      4140 11403 4140 11404
TIME...MOT...LOC 2112Z 263DEG 23KT 4151 11407

RCM
Special weather statement, Jul 3, 1:16 PM PST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
216 PM PDT THU JUL 3 2014

NVZ035-032245-
WHITE PINE COUNTY NV-
216 PM PDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR THE LAGES FIRE IN NORTHERN WHITE
PINE COUNTY UNTIL 345 PM PDT...

AT 212 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
DRY THUNDERSTORMS AND OTHER CELLS IN THE AREA OF THE LAGES FIRE...
MOVING NORTHEAST AT 25 MPH.

EXPECT STRONG OUTFLOW WINDS TO IMPACT THE LAGES FIRE ERRATIC AND
VARIABLE DIRECTIONS. WINDS UP TO 50 MPH ARE LIKELY IN THE AREA.

* LOCATIONS IMPACTED INCLUDE...
   CHERRY CREEK...
   LAGES JUNCTION...
   HIGHWAYS 93 AND 93 ALTERNATE...

&&

LAT...LON 3971 11519 3983 11536 4012 11508 4011 11437
TIME...MOT...LOC 2114Z 224DEG 20KT 3984 11519

BB
Special weather statement, Jul 3, 1:51 PM PST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
251 PM PDT THU JUL 3 2014

NVZ035-032230-
WHITE PINE COUNTY NV-
251 PM PDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE COUNTY UNTIL
330 PM PDT...

AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 22 MILES EAST OF PINTO SUMMIT...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS COMPLEX.

* LOCATIONS IMPACTED INCLUDE...
  THE AREA BETWEEN CHERRY CREEK AND HIGHWAY 50 OVER TO NEWARK
  VALLEY...

&&

LAT...LON 4006 11538 3979 11487 3912 11559 3927 11587
TIME...MOT...LOC 2149Z 206DEG 20KT 3953 11552

BB
Special weather statement, Jul 3, 2:44 PM PST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
344 PM PDT THU JUL 3 2014

NVZ035-032345-
WHITE PINE COUNTY NV-
344 PM PDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR THE LAGES FIRE IN NORTHERN WHITE
PINE COUNTY UNTIL 445 PM PDT...

AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF THUNDERSTORMS TO THE WEST AND SOUTH OF THE LAGES FIRE.
THIS AREA OF STORMS WAS MOVING NORTHEAST EAST AT ABOUT 25 MPH.
STORMS LIKE THESE HAVE PRODUCE WIND GUSTS OF NEARLY 50 MPH IN
WESTERN WHITE PINE COUNTY. THEY ARE CAPABLE OF CONTINUING TO PRODUCE
50 MPH WIND GUSTS FROM ERRATIC DIRECTIONS. DRY LIGHTNING IS A
POSSIBILITY.

* LOCATIONS IMPACTED INCLUDE...
   CHERRY CREEK AND  SCHELLBOURNE...
   LAGES JUNCTION...
   HIGHWAYS 93 AND 93 ALTERNATE...

&&

LAT...LON 3944 11469 3965 11506 4012 11495 4011 11427
TIME...MOT...LOC 2241Z 208DEG 17KT 3969 11491

BB

The radar

The Elko radar (KLRX), 159 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eureka

When
July 3, 3:39 PM PST to 3:41 PM PST
Where
Eureka County, 14.43 mi WSW of Eureka to 13.9 mi WSW of Eureka
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
39.390, -116.180

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519223.